Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 17, 1998, 12:34 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 12:34 PM EDT (16:34 UTC)
- Expired
- Apr 17, 1998, 3:35 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 171635 FFWRNK VAC143-590-171935- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 1234 PM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA DANVILLE IN SOUTH CENTRAL VIRGINIA * UNTIL 335 PM EDT * AT 1231 PM EDT... DANVILLE EMERGENCY COORDINATOR INPDICATED FLOODING ON SANDY CREEK NEAR DANVILLE. * NO ADDITIONAL RAINFALL IS EXPECTED THROUGH 230 PM. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:35 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 17, 9:35 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI APR 17 1998 DISCUSSION... BUSY MORNING...KFCX 88D AT 13Z SHWD MAIN BATCH OF SHOWERS AND THUNDERSTORMS EAST OF A CLT TO CHO LINE. A FEW SHOWERS PERHAPS A THUNDERSTORM ACRS PORTION OF SE WV AND NRV. SAT LOOP SHWD PLENTY OF CLOUDS ACRS RNK CWA. COLD FRONT LOCATED IN WV/WRN VA WILL SLIDE EAST TODAY. 00Z RUN OF MODELS WERE FAIRLY SIMILIAR ON TIMING OF FRNT. REVIEW OF GARP ETA CAPE LOOKS JUICY TO OUR EAST IN PRIME TIME. QUESTION OF DAY IS REVELOPMENT ALONG FRONT AND TIMING OF FNT. ANYHOW EXPT SHOWERS AND THUNDERSTORMS AHEAD AND ALONG FRONT TODAY. BEHIND FNT JUST SCT SHOWERS. LOOKS LIKE THE FNT JUST PUSHES EAST OF CWA BY 00Z. HIGHS WL RNG FRM MID 60S TO THE MID 70S. MORE LATER... KK
In the hours before
Local storm report, Apr 17, 7:05 AM EDT, 5 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 AM EDT FRI APR 17 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
430 AM 5 NW STONEVILLE NC WIND DAMAGE
4/17/98 ROCKINGHAM TREES AND POWER LINES DOWN
ALONG SMITH ROAD IN NW PART
OF COUNTY.
445 AM SANDY LEVEL VA WIND DAMAGE
4/17/98 HENRY FARM STORAGE BUILDING DESTROYED
AND THREE MOBILE HOMES WITH MINOR
DAMAGE ALONG ROUTE 610 0.5 MILES
FROM NC BORDER. ALSO SEVERAL TREES
DOWN...AT LEAST ONE 8 INCH DIAMETER.
445 AM RICHLANDS VA FLASH FLOODING
4/17/98 TAZEWELL SMALL STREAMS OUT OF THEIR BANKS
AND SEVERAL ROADS CLOSED.
445 AM WEST RAVEN VA FLASH FLOODING
4/17/98 TAZEWELL A FEW RESIDENCES EVACUATED.
SKSpecial weather statement, Apr 17, 12:06 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT FRI APR 17 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON AND THIS EVENING... A COLD FRONT IS MOVING EAST ACROSS THE APPALACHIANS THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT AND MOVE EAST ACROSS PORTIONS OF CENTRAL VIRGINIA AND CENTRAL NORTH CAROLINA. A FEW OF THE STORMS COULD REACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. KK
Special weather statement, Apr 17, 12:06 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT FRI APR 17 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON AND THIS EVENING... A COLD FRONT IS MOVING EAST ACROSS THE APPALACHIANS THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT AND MOVE EAST ACROSS PORTIONS OF CENTRAL VIRGINIA AND CENTRAL NORTH CAROLINA. A FEW OF THE STORMS COULD REACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:49 AM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
| Apr 17, 4:30 AM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.